| Catalog Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/05/2003
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: [not provided.] implant #1 procedure: [not provided.] [implant: ¿¿large 20 x 10 cm piece of gore-tex mesh ,¿ pid not provided.] implant #1 date: [not provided.] relevant medical information: on (b)(6) 2002: (b)(6) medical center.(b)(6), md.Operative report.Procedure: wide excision and debridement of chronic draining sinus tract with open packing of gore-tex mesh.Preoperative diagnosis: chronic draining sinus tract from a previous flank incision for repair of a ventral hernia.Postoperative diagnosis: same, probably was secondary to infected gore-tex mesh.Anesthesia: general.Specimens: ¿cultures of fluid from gore-tex mesh (aerobic, anaerobic, gram stain.)¿ complications: none.Indications: ¿this 50-year-old female patient had undergone a hysterectomy and had developed a necrotizing fasciitis involving her left lower abdomen and had quite extensive debridement, but ultimately the wound was able to be healed but the huge ventral hernia resulted.She was therefore returned to the operating room several months ago where a ventral hernia repair was accomplished with gore-tex mesh.This procedure actually went very well and the patient recovered nicely except that she continued to have a persistent serous draining tract through a very pinpoint opening in the midportion of her incision.Multiple attempts to try to get this to heal were unsuccessful including local measures with silver nitrate and other measures and ultimately the inevitable occurred that the drainage began to appear purulent.I therefore felt that the only hope of salvaging the prosthesis was to hope that it did not involve the prosthesis and we could open up the tract and perhaps get it to heal by wider drainage and that was the purpose of the present procedure.¿ wound classification: ¿2-clean/contaminated.¿ procedure: ¿under general anesthesia, the patient's abdomen was prepped and properly draped.The sinus tract was opened using a hemostat and then a large cavity was immediately entered to the left of the sinus tract.This hemostat was then passed into the cavity and the cavity completely unroofed sharply dividing the skin along the axis of the previous incision.A significant amount of purulent material was encountered and was cultured.The gore-tex mesh was immediately evident at the base of the incision.We d brided [sic] and irrigated this as much as possible and then packed it open with iodoform packing hoping that somehow it might be able to be salvaged, but this would seem to be very unlikely.It is going to be a difficult situation to try to repair this problem because the abdominal wall would be difficult to close, but for the time being, will treat the patient conservatively.¿ pathology report was not provided.Explant #1 preoperative complaints: on (b)(6) 2002: (b)(6) medical center.(b)(6), md.Indications: ¿this 50-year-old female patient has a complicated problem relative to abdominal wound.She initially underwent a hysterectomy which was complicated by necrotizing fasciitis.Ultimately, this wound healed and i attempted to replace the abdominal wall using a large 20 x 10 cm piece of gore-tex mesh.She initially did well with this procedure and had a very successful outcome but then began to develop evidence of some drainage of some serous fluid through the wound which was a seroma which ultimately led to infection.We tried to treat this conservatively for a short period of time but it has become obvious that the gore-tex is nonsalvageable as it was completely infected with a significant amount of grossly purulent material daily draining from the wound.We would therefore like to try to remove it and then decide some other alternative method to close the abdominal wall eventually.¿ explant #1 procedure: exploration of necrotic wound with debridement and removal of gore-tex foreign body.Explant #1 date: (b)(6) 2002 [hospitalization dates not provided.] on (b)(6) 2002: (b)(6) medical center.(b)(6), md.Operative report.Assistant : (b)(6), md.Preoperative diagnosis: large left lower quadrant abdominal defect with infected gore-tex prosthesis.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 150 cc.Specimens: ¿1.Cultures, 2.Gortex graft.¿ complications: ¿none apparent.¿ wound classification: ¿dirty.¿ procedure: ¿under general anesthesia, the abdomen was prepped and properly draped.The patient's previous wound was opened and the gore-tex prosthesis in the base was immediately identified.There was approximately 150 cc of purulent material underneath it when we divided several of the sutures that were holding it to the surrounding the [sic] fascia.We were then able to trace the prosthesis around its whole circumference, dividing all prolene sutures holding it in place and remove it.It was relatively easy to remove this from the underlying viscera because it was so grossly infected.The wound was then undermined somewhat and thoroughly debrided.It was irrigated with 4 l of saline with a pulsavac.The underlying viscera appeared to be quite stuck so we did not feel it was mandatory that we replace the abdominal wall at this point and we are hoping that we may be able to get this to heal without having to use any type of prosthesis of any type at this point.The idea would be that this would be a good candidate for a pulsavac because of the nature of the incision, so we will try to install this later once we have had some initial healing of the wound.The wound was then packed open with a saline-soaked gauze solution.The patient tolerated the procedure well and left the operating room in stable condition.Estimated blood loss was 150 cc.¿ pathology report was not provided.Relevant medical information: on (b)(6) 2002: (b)(6), md.Operative report.Assistant: (b)(6), md.Procedure: debridement of same plus split-thickness skin graft, recipient site 6 x 4 cm, donor site 6 x 5 cm.Preoperative diagnosis: granulating wound in the left lower quadrant of the abdomen status post excision of infected gore-tex mesh.Postoperative diagnosis: [not provided.] anesthesia: general.Specimens: none.Complications: none.Indications: ¿this 50-year-old female patient has had a complicated problem with her wound in the left lower quadrant of her abdomen.She initially had undergone a hysterectomy which was complicated by extensive necrotizing fasciitis and required debridement of the abdominal wall and was left with a large hernia.We attempted to reconstruct her abdominal wall with a large patch of gore-tex, this ultimately also got infected and had to be removed.She has been treated conservatively and her wound is nearly closed but over the last several months we have seen no progress in about a 4 x 6 cm defect and therefore we elect to skin graft over this as it was quite clean.¿ wound classification: ¿2-clean contaminated.¿ procedure: ¿under general anesthesia the patient's left anterior thigh and left lower quadrant of the abdomen was prepped and properly draped.The wound was sharply debrided with a scalpel and then it was found not to be extensively undermined therefore a good candidate for the skin graft.It measured 6 x 4 cm.We therefore selected a site on the anterior abdominal wall with 2 inch zimmer dermatome, we were able to harvest a satisfactory 6 x 5 cm split-thickness skin graft.It was meshed 1 to 1.5 in a mechanical measure and then placed on the recipient site and secured in place using skin staples.Multiple interrupted 3-0 silk sutures were placed circumferentially around the defect which allowed us then to place some mineral oil soaked cotton balls and interface to secure the graft in place after the graft had been trimmed appropriately to conform to the defect.A xeroform dressing applied to the donor site.The patient tolerated procedure well.¿ pathology report was not provided.Implant #2 preoperative complaints: on (b)(6) 2003: (b)(6) medical center.(b)(6), md.Indications: ¿this 51-year-o1d female patient is well known to us.She had originally presented with necrotizing fasciitis after a hysterectomy which resulted in a large abdominal wall defect.We initially tried to replace the abdominal wall with a gore-tex prosthesis placed using a flamount procedure with a large piece extraperitoneally.This worked well but then the gore-tex mesh ultimately became infected and had to be removed.Fortunately, we were able to treat the patient conservatively and obtain closure eventually with a skin graft, but this left the patient with again a large ventral hernia.We felt that the best approach to this patient this time would be to place the mesh laparoscopically and this would make the likelihood of infection least.That was the purpose of the present procedure.¿ implant #2 procedure: laparoscopic ventral hernia repair using 11 x 13 piece of gore-tex dualmesh, catalog #1dlmc02, batch #01898326.[implant: gore® dualmesh® biomaterial, 1dlmc07/01898326, 20cm x 30cm x 1mm thick.] implant #2 date: (b)(6) 2003 [hospitalization dates (b)(6) 2003] on (b)(6) 2003: (b)(6) medical center.(b)(6), md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: recurrent ventral hernia in left lower quadrant of abdomen.Postoperative diagnosis: recurrent ventral hernia in left lower quadrant of abdomen.Anesthesia: general.Specimens: none.Complications: none.Wound classification: ¿1-clean.¿ procedure: ¿under general anesthesia, the patient¿s abdomen was prepped and properly draped.A veress needle was placed through the ninth intercostal space along the left costal margin and a pneumoperitoneum produced using c02 gas.This allowed us then to place a 5 mm cannula in the right upper quadrant of the abdomen, where we felt it would be the least likely to have adhesions.Indeed, this was a free spot in the peritoneal cavity.The site of the veress needle was inspected and the veress needle removed.We then placed a total of three additional cannulas - two 5 mm as well as a one 12 mm cannulas were placed in the left upper quadrant of the abdomen.Using all of these accessory cannulas, we were able to inspect the pelvis.There were dense adhesions in the pelvis but these ultimately were able to be taken down carefully with sharp dissection and we then were able to identify the defect in the left lower quadrant.Actually, the entire abdominal wall was quite thin but our intention was only to close the defect in the left lower quadrant because we feared that since it was only a skin graft between the abdominal cavity and the outside that this was the most dangerous part of the abdominal wall and we wanted to make sure that we had good closure.After about 1-1/2 hours were spent taking down adhesions, we were ready to do the repair.This was accomplished by using the prosthesis noted above.Multiple 0 prolene sutures were placed circumferentially around this prosthesis on the roughened side to face the peritoneum and then these were all numbered.They were then marked with sutures on the anterior abdominal wall to correspond to the sutures on the prosthesis.The 12 mm cannula was then removed and the prosthesis rolled up and placed inside the abdominal cavity, then unrolled and positioned so that the numbers on the anterior abdominal wall and the numbers on the prosthesis matched each other.The mesh was then pulled up to the anterior abdominal wall using the carter-thomason exit device, pulling the sutures up through the numbers that corresponded to each other, elevating the prosthesis to the anterior abdominal wall.The edges of the prosthesis were then circumferentially tacked to the anterior abdominal wall using the u.S.Surgical tacking device.At this point an excellent repair was felt to be accomplished.Several additional tacks were placed in the body of the prosthesis.The carter-thomason exit device was then used to close the one large cannula site in the configuration, the 12 mm site.Then all cannulas were removed and pneumoperitoneum released.All skin incisions were closed with either steri strips or interrupted plain subcuticular.The patient tolerated the procedure well and left the operating room in stable condition.Estimated blood loss was 150 cc.Several additional local anesthetics were placed at each of the trocar sites for postoperative pain.¿ on (b)(6) 2003: (b)(6) medical center.(b)(6) md.Discharge summary: principal.Diagnosis: ¿ventral hernia.¿ secondary diagnoses: ¿1.Status post ventral hernia repair with gore-tex mesh in (b)(6) of 2001.2.Excision of gore-tex mesh in (b)(6) of 2002.3.Wound debridement secondary to necrotizing fasciitis in (b)(6) of 2001.4.Status post total abdominal hysterectomy in (b)(6) of 2001.¿ procedures performed: ¿(b)(6) 2003 laparoscopic ventral hernia repair using an 11 x 13 cm piece of gore-tex dual mesh.¿ chief complaint or reason for admission: ¿ventral hernia.¿ history of present illness: ¿this is a 52-year-old african american female who presented for evaluation of ventral hernia.Her past medical history is significant for undergoing an abdominal hysterectomy in (b)(6) of 2001 which was complicated by necrotizing fasciitis.She underwent abdominal wall debridement on the day following her hysterectomy.This produced extension of her lower transverse incision to incorporate the left flank as well.She did undergo gore-tex mesh placement for treatment of ventral hernia, which had developed along her incision line.However, the gore-tex mesh also became infected and did require excision.Since that time, she has undergone wound-vac therapy and her incision has granulated over and is now completely healed.She does, however, continue to have a left lower quadrant hernia which has produced a significant amount of discomfort nearly all the time.¿ past medical history: ¿status post total abdominal hysterectomy in 2001, wound debridement secondary to necrotizing fascitis in 2001, ventral hernia repair with gore-tex mesh in (b)(6) of 2001, excision of gore-tex mesh in (b)(6) of 2002.¿ significant findings/hospital course: ¿the patient was admitted for a ventral hernia repair on (b)(6) 2003.A laparoscopic ventral hernia repair using a 11 x 13 cm piece of gore-tex dual mesh was done on (b)(6) 2003 by dr.(b)(6).The patient did tolerate the procedure.Complications were none.Patient was under¿[missing page 2 of 2.]¿ on (b)(6) 2003: (b)(6) medical center.Implant sticker.Dualmesh biomaterial.Cat #: 1dlmc07.Lot #: 01898326.Size: 20cm x 30cm x 1mm thick.Pathology report was not provided.Explant #2 preoperative complaints: on (b)(6) 2003: (b)(6) medical center.(b)(6) md.Indications: ¿this patient is well known to us.Patient has undergone several procedures relative to a complicated lower abdominal wound.She developed a necrotizing fasciitis after a hysterectomy several years ago and this resulted in massive necrosis of the abdominal wall and we eventually have taken the patient back to the operating room to try to repair the large hernia that ultimately resulted once the wound had been controlled.On (b)(6) 2002, we had to remove the patient's gore-tex from the first repair because patient developed a seroma and a sinus tract and ultimately this lead [sic] to infection.We then re-tried to do this again on (b)(6) 2003, a year later to re-repair the resultant hernia after that procedure but unfortunately this has also been complicated by the development of infection.What happened this time was that the patient had a skin graft which had been placed originally to control the original necrotizing fasciitis and for some reason the skin graft sloughed after the hernia repair despite the fact that the hernia repair was laparoscopic and the anterior abdominal wall was not even approached.We could not really explain this phenomenon but in any event this lead to exposure of the mesh and of course the inevitable infection after that and for this reason the mesh had to be removed as it was grossly purulent.Because of this we knew that we would have difficulty in closing the abdominal wall with these multiple procedures.I elected to ask dr.(b)(6) to see the patient to help us with the skin closure.Our intention was for us to remove the mesh and then try to reconstruct the fascia with a surgisis gold tissue prosthesis and then dr.(b)(6) would cover this with some type of a flap.¿ on (b)(6) 2003: (b)(6) medical center.(b)(6), md.Indications: ¿ms.(b)(6) is a 51-year-old female who had recent laparoscopic hernia repair.She then went on to develop necrosis of a portion of the abdominal wall with exposure of the underlying prosthesis.¿ explant #2 procedure: [(b)(6) md]: wound exploration with resection of infected gore-tex mesh and staples and repair of fascial defect with surgisis gold hernia repair graft, reference number csasbp7x20 (cook).[(b)(6) md]: abdominal wall reconstruction with advancement flap of 25 cm squared.Explant #2 date: (b)(6) 2003 [hospitalization (b)(6) 2003] on (b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: status post ventral hernia with infected gore-tex dual mesh.Postoperative diagnosis: same.Anesthesia: general.Specimens: ¿1.Culture of old abdominal wound ¿ aerobic/anaerobic.2.Scar tissue.¿ wound classification: ¿ii.¿ [clean contaminated.] procedure: ¿under general anesthesia the patient¿s abdomen was prepped and properly draped.Dr.(b)(6) began his portion of the procedure by mobilizing the tissue needed for the flap in the lower abdominal wall and he will dictate this under separate cover.Once this was accomplished we entered the field and extended the incision in the fascia and the rind around the prosthesis.This allowed us then to enter this space between the prosthesis and the abdominal wall and remove many of the origin tacks that had been used to place it.We then were able to remove the mesh using blunt dissection and once these were pulled out we were able to assure ourselves that all staples had been removed.We then thoroughly debrided the wall, cultured the wound and irrigated with 4 liters of an antibiotic containing saline solution.The patient was then left with a defect of approximately 4 x 3 cm where the mesh had been eroded through the abdominal wall at the site of the skin graft, but there was also several others [sic] swiss cheese defects more superiorly.We felt the only reasonable way to control this was to take a 7 x 20 cm piece of surgisis gold graft and then cut one end off and then suture it to the body of it to create an epicentrically shaped pieces of prosthesis.It was then sutured circumferentially to the fascia to overlap all of the defects noted above using running 0 vicryl in a locking fashion.Multiple interrupted vicryl sutures were used to secure the prosthesis to the underlying fascia after it had been done circumferentially.At this point we thought we had a good repair of the fascia.Dr.(b)(6) then returned to complete the plastic reconstruction of the abdominal wall.¿ on (b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: exposed mesh with abdominal wall defect.Postoperative diagnosis: exposed mesh with abdominal wall defect.Anesthesia: general.Specimens: ¿1.Culture of old abdominal wound ¿ aerobic/anaerobic.2.Scar tissue.¿ wound classification: ¿ii.¿ [clean contaminated.] findings: ¿she had gore-tex prosthesis visible within the wound.She had scars extending laterally from prior operations in a low transverse incision.¿ procedure: ¿'the patient was brought to the operating room and placed in supi.Ne position.Following administration of general endotracheal anesthesia, the area was prepped and draped in the usual sterile fashion.The scars were marked, and this area was excised.A flap was raised off of the fascia to approximately the level of the umbilicus.The defect was 5 cm x 5 cm at the onset of the procedure.The inferior flap was raised for a short distance just to provide an edge for the closure.Hemostasis was controlled with electrocautery apparatus.Once the flap had been elevated such that it would advance and cover the fascial repair, dr.(b)(6) was summoned to room.He performed the removal of the mesh, as well placement of a surgassist gold prosthesis.Please see his notes for details.At the conclusion of his procedure, i was then re-summoned to the room for the closure.Prior to the closure, the wound had been irrigated by dr.(b)(6) with four liters of bacitracin solution via the pulse lavage.Two 19 french round blake drains were placed through separate stab incisions and secured to the skin with silk sutures.The wound was then closed after the bed was reflexed and the deep dermis approximated with a running 00 pds deep dermal suture.The skin was closed with a 00 pds pull-through subcuticular suture.The patient tolerated the procedure well.I was present and/or performed the entire procedure.¿ pathology report was not provided.On (b)(6) 2003: (b)(6) medical center.(b)(6) md.Discharge summary: principal diagnosis: ¿infected hernia mesh, status post ventral hernia repair.¿ chief complaint and diagnosis after admission: ¿infected ventra1 hernia mesh.¿ procedures performed: ¿(b)(6) 2023: excision of infected mesh and lavage of the wound and the bed of hernia with surgisis gold by dr.(b)(6) as teams.¿ history of present illness: ¿this was a 51-year-old female who had a ventral hernia repair with a mesh; however, it has failed to repair so a different mesh was tried which also failed.Subsequently has led to a mesh infection with erosion of mesh through the skin.The patient was admitted on (b)(6) 2003, for excision of infected mesh and the bed of hernia.¿ significant findings: ¿upon examination, the patient had visible mesh in the lower abdominal midline ventral hernia.This was about 7 x 7 cm in size.A foul odor was noted and evidence of pus was also noted lateral to the mesh.¿ hospital course: ¿the patient was admitted to the hospital and underwent the surgery on (b)(6) 2003.Intraoperatively, the pus was sent for microbiologic examination.Postoperatively, the patient was transferred to the floor after recovering from anesthesia and continued to do quite well.The 2 drains were both draining out less than 50 cc of serosanguineous fluid in a 24 hour period.She was allowed orally and accepted meals without any problems.She was ambulant, afebrile at the time of discharge.The initial microbiology examination of the pus had shown moderate gram positive cocci and 2 gram negative rods.On the basis of this and her past history of mrsa, she was started on vancomycin and dosages adjusted according to pharmakinetics recommendations.Subsequently, the microbiology report on the pus showed growth of enteric gram negative rods which were sensitive to ceftriaxone.The patient was to be started on ceftriaxone and a picc line was placed for home ceftriaxone therapy.Also a note was made for growth of anaerobic gram positive cocci, and the patient was started on flagyl for a period of 7 days prior to discharge.¿ condition on discharge: ¿ambulating, afebrile, accepting adequately orally.The wound is healing quite nicely.Two drains are in situ.The patient has been taught drain care and has been instructed to perform 24-hour drain output monitoring and call to dr.(b)(6) office.¿ discharge instructions: ¿activity: as tolerated.However, she is to avoid lifting any heavy weights or any severe exercise until she is seen in followup.Special instructions: home health for antibiotics infusion and daily drain output record.Followup: to followup with dr.(b)(6) office in the outpatient clinic.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.If applicable: the complaint alleges that on (b)(6) 2003, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection from exposed mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests, that a gore device may have caused or contributed to death, serious injury or reportable malfunction.And is no longer considered reportable.Therefore, this event is being coded, as no clinical signs symptoms or conditions.No health consequences or impact.And will be closed, as no problem detected.Previous patient codes were reported, based on the original complaint.And are no longer applicable and/or not reportable, per gore¿s investigation.It should be noted, that the gore® dualmesh® biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.The instructions for use, further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities.Additional, medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.